- Open Access
Approximate controllability and optimal controls of fractional evolution systems in abstract spaces
© Qin et al.; licensee Springer. 2014
Received: 6 May 2014
Accepted: 4 December 2014
Published: 18 December 2014
In this paper, under the assumption that the corresponding linear system is approximately controllable, we obtain the approximate controllability of semilinear fractional evolution systems in Hilbert spaces. The approximate controllability results are proved by means of the Hölder inequality, the Banach contraction mapping principle, and the Schauder fixed point theorem. We also discuss the existence of optimal controls for semilinear fractional controlled systems. Finally, an example is also given to illustrate the applications of the main results.
MSC:26A33, 49J15, 49K27, 93B05, 93C25.
During the past few decades, fractional differential equations have proved to be valuable tools in the modeling of many phenomena in viscoelasticity, electrochemistry, control, porous media, and electromagnetism, etc. Due to its tremendous scopes and applications, several monographs have been devoted to the study of fractional differential equations; see the monographs [1–5]. Controllability is a mathematical problem. Since approximately controllable systems are considered to be more prevalent and very often approximate controllability is completely adequate in applications, a considerable interest has been shown in approximate controllability of control systems consisting of a linear and a nonlinear part [6–10]. In addition, the problems associated with optimal controls for fractional systems in abstract spaces have been widely discussed [10–22]. Wang and Wei  obtained the existence and uniqueness of the PC-mild solution for one order nonlinear integro-differential impulsive differential equations with nonlocal conditions. Bragdi  established exact controllability results for a class of nonlocal quasilinear differential inclusions of fractional order in a Banach space. Machado et al.  considered the exact controllability for one order abstract impulsive mixed point-type functional integro-differential equations with finite delay in a Banach space. Approximate controllability for one order nonlinear evolution equations with monotone operators was attained in . By the well-known monotone iterative technique, Mu and Li  obtained existence and uniqueness results for fractional evolution equations without mixed type operators in nonlinearity.
where is the Caputo fractional derivative of order , −A is the infinitesimal generator of a compact analytic semigroup of uniformly bounded linear operators. A suitable α-mild solution of the semilinear fractional evolution equations is given, and the existence and uniqueness of α-mild solutions are also proved. Then by inducing a control term, the existence of an optimal pair of systems governed by a class of fractional evolution equations is also presented.
where is the Caputo fractional derivative of order , the state variable x takes values in a Hilbert space , A is the infinitesimal generator of a -semigroup of bounded operators on the Hilbert space , the control function u is given in , U is a Hilbert space, B is a bounded linear operator from U into . is a Volterra integral operator. They studied the approximate controllability of the above controlled system described by semilinear fractional integro-differential evolution equation by the Schauder fixed point theorem. Very recently, Wang et al.  researched nonlocal problems for fractional integro-differential equations via fractional operators and optimal controls, and they obtained the existence of mild solutions and the existence of optimal pairs of systems governed by fractional integro-differential equations with nonlocal conditions. Subsequently, Ganesh et al.  presented the approximate controllability results for fractional integro-differential equations studied in .
where denotes the Caputo derivative, , the state variable x takes values in a Hilbert space with the norm , is the infinitesimal generator of a -semigroup of uniformly bounded linear operators, that is, there exists such that for all , , . We denote by a Hilbert space of equipped with norm for all , which is equivalent to the graph norm of , . The control function u is given in , U is a Hilbert space, B is a bounded linear operator from U into . The Volterra integral operator H is defined by . The nonlinear term f and the nonlocal term g will be specified later.
Here, it should be emphasized that no one has investigated the approximate controllability and further the existence of optimal controls for the fractional evolution system (1.1) in a Hilbert space, and this is the main motivation of this paper. The main objective of this paper is to derive sufficient conditions for approximate controllability and existence of optimal controls for the abstract fractional equation (1.1). The considered system (1.1) is of a more general form, with a coefficient function in front of the nonlinear term. Finally, an example is also given to illustrate the applications of the theory. The previously reported results in [6, 15, 20] are only the special cases of our research.
The rest of this paper is organized as follows. In Section 2, we present some necessary preliminaries and lemmas. In Section 3, we prove the approximate controllability for the system (1.1). In Section 4, we study the existence of optimal controls for the Bolza problem. At last, an example is given to demonstrate the effectiveness of the main results in Section 5.
2 Preliminaries and lemmas
Unless otherwise specified, represents the norm, , is a Banach space equipped with supnorm given by for .
It follows that each is an injective continuous endomorphism of . So we can define , which is a closed bijective linear operator in . It can be shown that has a dense domain and for . Moreover, , with , where , I is the identity in . We have for (with ), and the embedding is continuous. Moreover, has the following basic properties.
Lemma 2.1 (see )
, for each and .
, for each and .
- (3)For every , is bounded in , and there exists such that(2.2)
is a bounded linear operator for , and there exists such that .
provided that the right side is point-wise defined on , where is the gamma function.
- (1)If , then(2.6)
The Caputo derivative of a constant equals zero.
If f is an abstract function with values in , then the integrals which appear in Definitions 2.1, 2.2, and 2.3 are taken in Bochner’s sense.
Definition 2.5 The system (1.1) is said to be approximately controllable on if , that is, given an arbitrary , it is possible to steer from the point to within a distance for all points in the state space at time b. Here , is called the reachable set of the system (1.1) at terminal time b, is the state value at terminal time b corresponding to the control u and the initial value , represents its closure in .
Lemma 2.2 (see )
The linear fractional control system (2.14) is approximately controllable on if and only if as in the strong operator topology.
Lemma 2.3 (see )
- (1)For fixed , and are linear and bounded operators, that is, for any ,(2.15)
and are strongly continuous.
For every , and are also compact if is compact.
- (4)For any , and , we have(2.16)
- (5)For fixed and any , we have(2.17)
- (6)and are uniformly continuous, that is, for each fixed and , there exists such that(2.18)
Lemma 2.4 (see )
For and we have .
Lemma 2.5 (Schauder’s fixed point theorem)
If B is a closed bounded and convex subset of a Banach space and is completely continuous, then Q has a fixed point in B.
3 Approximate controllability
In this section, we impose the following assumptions:
for all , , and .
for each and , where .
for any .
satisfies for all , where .
Theorem 3.1 Assume that conditions (H1)-(H4) are satisfied. In addition, the functions f and g are bounded and the linear system (2.14) is approximately controllable on . Then the fractional system (1.1) is approximately controllable on .
Obviously is well defined on .
This proves the approximate controllability of (1.1). □
In order to obtain approximate controllability results by the Schauder fixed point theorem, we pose the following conditions:
(H5) is a compact analytic semigroup in .
For each , the function is measurable.
For each , the function is continuous.
- (3)For any , there exist functions such that(3.18)
where has been specified in assumption (H2).
where will be specified in the following theorem.
Theorem 3.2 Assume that conditions (H3), (H5)-(H8) are satisfied. In addition, the linear system (2.14) is approximately controllable on . Then the fractional system (1.1) is approximately controllable on .
We divide the proof into five steps.
Step 1: maps bounded sets into bounded sets, that is, for arbitrary , there is a positive constant such that .
which is a contradiction to (H8). Then maps bounded sets into bounded sets.
Step 2. is continuous.
which implies that is continuous.
Step 3. For each , the set is relatively compact in .
This implies that there are relatively compact sets arbitrarily close to the set for each . Then , is relatively compact in . Since it is compact at , we have the relatively compactness of in for all .
Step 4. is an equicontinuous family of functions on .
Since we have assumption (H5), , in t is continuous in the uniformly operator topology, it can easily be seen that and tend to zero independently of as , . It is clear that , , as . Then is equicontinuous and bounded. By the Ascoli-Arzela theorem, is relatively compact in . Hence is a completely continuous operator. From the Schauder fixed point theorem, has a fixed point, that is, the fractional control system (1.1) has a mild solution on .
Step 5. Similar to the proof in Theorem 3.1, it is easy to show that the semilinear fractional system (1.1) is approximately controllable on .
Consequently, the sequence is bounded in , then there is a subsequence denoted by , which converges weakly to in .
This proves the approximate controllability of (1.1). The proof is completed. □
4 Optimal controls
In this section, we assume that is another separable reflexive Banach space from which the controls u take the values. We define the admissible control set , , where the multifunction is measurable, represents a class of nonempty closed and convex subsets of , and , E is a bounded set of .
where , , it is easy to see that for all .
We list here some suitable hypotheses on the operator C, ϕ, and l as follows:
The functional is Borel measurable.
is sequentially lower semicontinuous on for almost all .
is convex on for each and almost all .
There exist , , and such that .
The functional is continuous and nonnegative.
- (6)The following inequality holds:(4.4)
where is the norm of Banach space . Meanwhile, assumptions (H5)-(H7) and (HL) are satisfied. Similar to the proof of Theorem 3.2, we can verify that the system (4.1) has a mild solution corresponding to u easily.
here , is a constant.
in . Since is closed and convex, by the Marzur lemma, we have .
By (4.15), (4.16), and the Lebesgue dominated convergence theorem, we can deduce that as .
which is just a mild solution of the system (4.1) corresponding to .
This implies that J attains its minimum at . □
where , , , and .
Let . The operator is defined by with , then A generates a compact, analytic semigroup of uniformly bounded linear operator. Clearly, assumption (H5) is satisfied. Moreover, the eigenvalues of A are and the corresponding normalized eigenvectors are , .
Define the control function such that . It means that going from into is measurable. Set where . We restrict the admissible controls to be all the such that .
for each and .
Let , , it is easy to verify that (H3) and (H7) hold. Since , condition (H8) and condition (HL)(6) are satisfied automatically. By Theorem 4.1, we can conclude that the system (5.1) has at least one optimal pair while the condition holds.
The fourth author was supported financially by the National Natural Science Foundation of China (11371221), the Specialized Research Foundation for the Doctoral Program of Higher Education of China (20123705110001) and the Program for Scientific Research Innovation Team in Colleges and Universities of Shandong Province.
- Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.Google Scholar
- Miller KS, Ross B: A Introduction to Fractional Calculus and Differential Equations. Wiley, New York; 1993.Google Scholar
- Lakshmikantham V, Leela S, Vasundhara Devi J: Theory of Fractional Dynamic Systems. Cambridge Scientific Publishers, Cambridge; 2009.Google Scholar
- Trasov VE: Fractional Dynamics: Applications of Fractional Calculus to Dynamics of Particles, Fields and Media. Springer, New York; 2010.View ArticleGoogle Scholar
- Diethelm K Lecture Notes in Mathematics. In The Analysis of Fractional Differential Equations. Springer, New York; 2010.View ArticleGoogle Scholar
- Mahmudov NI, Zorlu S: On the approximate controllability of fractional evolution equations with compact analytic semigroup. J. Comput. Appl. Math. 2014, 259: 194-204.MathSciNetView ArticleGoogle Scholar
- Ganesh R, Sakthivel R, Mahmudov NI, Anthoni SM: Approximate controllability of fractional integrodifferential evolution equations. J. Appl. Math. 2013., 2013: Article ID 291816Google Scholar
- Mahmudov NI: Approximate controllability of fractional Sobolev-type evolution equations in Banach spaces. Abstr. Appl. Anal. 2013., 2013: Article ID 502839Google Scholar
- Mahmudov NI: Approximate controllability of evolution systems with nonlocal conditions. Nonlinear Anal. 2008, 68: 536-546. 10.1016/j.na.2006.11.018MathSciNetView ArticleGoogle Scholar
- Sakthivel R, Ren Y, Mahmudov NI: On the approximate controllability of semilinear fractional differential systems. Comput. Math. Appl. 2011, 62: 1451-1459. 10.1016/j.camwa.2011.04.040MathSciNetView ArticleGoogle Scholar
- Wang J, Xiang X, Wei W: A class of nonlinear integrodifferential impulsive periodic systems of mixed type and optimal controls on Banach spaces. J. Appl. Math. Comput. 2010, 34: 465-484. 10.1007/s12190-009-0332-8MathSciNetView ArticleGoogle Scholar
- Peng Y, Xiang X: Necessary conditions of optimality for second order nonlinear impulsive integro-differential equations on Banach spaces. Nonlinear Anal., Real World Appl. 2010, 11: 3121-3130. 10.1016/j.nonrwa.2009.11.007MathSciNetView ArticleGoogle Scholar
- Peng Y, Xiang X, Wei W: Second order nonlinear impulsive integrodifferential equations of mixed type with time-varying generating operators and optimal controls on Banach spaces. Comput. Math. Appl. 2009, 57: 42-53. 10.1016/j.camwa.2008.09.029MathSciNetView ArticleGoogle Scholar
- Liu G, Xiang X, Peng Y: Nonlinear integrodifferential equations and optimal control problems on time scales. Comput. Math. Appl. 2011, 61: 155-169. 10.1016/j.camwa.2010.10.013MathSciNetView ArticleGoogle Scholar
- Wang J, Zhou Y, Wei W, Xu H: Nonlocal problems for fractional integrodifferential equations via fractional operators and optimal controls. Comput. Math. Appl. 2011, 62: 1427-1441. 10.1016/j.camwa.2011.02.040MathSciNetView ArticleGoogle Scholar
- Wang J, Zhou Y, Medved’ M: On the solvability and optimal controls of fractional integrodifferential evolution systems with infinite delay. J. Optim. Theory Appl. 2012, 152: 31-50. 10.1007/s10957-011-9892-5MathSciNetView ArticleGoogle Scholar
- Zhang N, Zhang L: Optimal control problem of positive solutions to second order impulsive integrodifferential equations. J. Comput. Inf. Syst. 2012, 8(20):8311-8318.Google Scholar
- Wang J, Zhou Y, Wei W: Optimal feedback control for semilinear fractional evolution equations in Banach spaces. Syst. Control Lett. 2012, 61: 472-476. 10.1016/j.sysconle.2011.12.009MathSciNetView ArticleGoogle Scholar
- Liu X, Liu Z, Han J: The solvability and optimal controls for some fractional impulsive equation. Abstr. Appl. Anal. 2013., 2013: Article ID 914592Google Scholar
- Wang J, Zhou Y: A class of fractional evolution equations and optimal controls. Nonlinear Anal., Real World Appl. 2011, 12: 262-272. 10.1016/j.nonrwa.2010.06.013MathSciNetView ArticleGoogle Scholar
- Pazy A: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York; 1983.View ArticleGoogle Scholar
- Wang J, Fečkan M, Zhou Y: On the new concept solutions and existence results for impulsive fractional evolutions. Dyn. Partial Differ. Equ. 2011, 8: 345-361. 10.4310/DPDE.2011.v8.n4.a3MathSciNetView ArticleGoogle Scholar
- Wang J, Wei W: A class of nonlocal impulsive problems for integrodifferential equations in Banach spaces. Results Math. 2010, 58: 379-397. 10.1007/s00025-010-0057-xMathSciNetView ArticleGoogle Scholar
- Bragdi M: Controllability of fractional nonlocal quasilinear evolution inclusions with resolvent families. Int. J. Differ. Equ. 2013, 8(1):15-25.MathSciNetGoogle Scholar
- Machado JA, Ravichandran C, Rivero M, Trujillo JJ: Controllability results for impulsive mixed type functional integro-differential evolution equations with nonlocal conditions. Fixed Point Theory Appl. 2013., 2013: Article ID 66Google Scholar
- Kang YH, Jeong JM, Rho HH: Controllability for nonlinear evolution equations with monotone operators. J. Inequal. Appl. 2013., 2013: Article ID 534Google Scholar
- Mu J, Li Y: Monotone iterative technique for impulsive fractional evolution equations. J. Inequal. Appl. 2011., 2011: Article ID 125Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.